Discussions By Condition: Autoimmune Disease

I need answers

Posted In: Autoimmune Disease 2 Replies
  • Posted By: carrielovespink
  • September 10, 2008
  • 11:55 PM

I am a 20 year old girl with far too many problems for someone my age. 2 1/2 years ago the only thing that was wrong with me was asthma. Then about 2 years ago my health started going down hill and hasn't gotten any better. It all started when I was having problems getting out of bed in the morning. It was too painful to walk, move my arms, anything... I was diagnosed with Mixed Connective Tissue disease being that I had a very elevated ANA. (Anti-nuclear antibodies) From the very beginning I have always thought it was Lupus because I have more of those symptoms the the MCTD along with the butterfly rash. As far as I know MCTD does not cause a butterfly rash.

About a month after I was diagnosed with this I noticed that my lymph nodes in my neck were enlarged. I went to the doctor and they sent me to the surgeon to have one removed. I had no intentions of letting this surgeon operate on my neck. I decided to wait a while and see if it went down. Two days later I was feeling sick and I went to the urgent care at the hospital. They did one simple blood test and found out that I had mono, which would explain the enlarged lymph nodes.

After about a week I had problems breathing and it was very painful. I went back to the hospital and they said I had bronchitis along with the mono. Both of these eventually went away. Then in July one day my fingers started turning white, I went to the doctor and they diagnosed me with Raynauds disease. (My fingers, toes, and the bottoms of my feet turn white now when they get cold). I can live with white fingers and as long as I am careful about not exposing them to cold for too long I will be fine.

About 4-5 months after that I started having really bad chest pains. I drove myself to the er and the doctor there told me that I was having an asthma attack, gave me a breathing treatment and sent me home. The next day the chest pains still had not gone away so I drove myself back to the er and a different doctor told me I had pericarditis (inflammation of the lining around the heart) and gave me some ibuprofen. Of course the ibuprofen did nothing for the pain and I was more than irritated with this hospital. The chest pains were still there the next day so I drove myself an hour and a half to a hospital in the next state. They ran numerous tests there and then sent me home with a prescription for anti-inflammatory drugs.

By the time I got home it was 3 a.m. and the chest pains were a hundred times worse and it was affecting my breathing. My inhaler was not helping at all and since the hospital had not given me anything for the pain I still had to wait 6 hours for a pharmacy to open. I ended up going back into the er because I really thought I was going to die. The doctor at the er here told me "you are not dying, I will give you a shot of toritol and that's all I can do for you, I do not want to see you in here again, go see your regular doctor". This really upset me because he had no right to treat me like that, I had every right to be scared.

Not only did he yell at me he also changed my diagnosis to costochondritis which is not the same thing as pericarditis. I think the reason he did this is because it sounds less serious than the pericarditis. I was finally able to pick up the pills which helped and it finally went away. About 3 months later I started having chest pains again so I took myself back to the er thinking it was the pericarditis that came back, this time I was told I had pleurisy. I was given some medicine for the pain and it went away. Then about a month later I was in and out of the doctors office with stomach and back pains along with vomiting. I was told it was something along the lines of stomach acid or something so they gave me nausea medicine and sent me home. The back pain started getting a lot worse so I was back at the doctors this time they said I had blood in my urine.

They also said my potassium was a little low so they gave me some potassium pills. They ran a bunch of tests and it turned out that I had two very large kidney stones. I then had lithrotripsy and had the stones removed. I had to have a catheter and I had a stent in for 10 days. Since the surgery I have had 4-5 uti's which is odd for me since before the surgery I had never had one before. After the surgery I have been having the same symptoms as I had been having this whole time, vomiting, pains in my stomach, etc. This time they said the lymph nodes in my stomach were enlarged. My potassium has been low this whole time.

On August, 6th, 08 I had yet another uti which they gave me some bactrim(antibiotic) for. The next day I took the antibiotic and I started having a pounding headache and then I lost my vision. I could not see anything. My heart started racing and I was panicking and my breathing was getting bad. My sister drove me to the er and they said I had an allergic reaction to the antibiotic. They said I was also dehydrated and that my potassium was very low. During the iv I vomited all over the er and then they sent me home to my sisters. 7 hours later it was time for my doctors appointment. I could barely walk, and as soon as they sat me down to take my blood I passed out.

I woke up for just a short time and vomited all over the doctors office. They then admitted me in the hospital. I stayed in the hospital for about a day and a half and recieved fluids and potassium. They also said my white blood cells were low. I was discharged August, 8th, 2008. My grandma was also in the hospital the same time I was and was discharged with me. She ended up back at the hospital and died in my old room on august, 12th, 2008. This took a lot out of me and I am still not better. I was told last week that I was dehydrated still and anemic.

Friday, September, 6th, 2008, I was back at the doctors still not feeling well. My potassium was at 2.9 and they were thinking about admitting me again but hooked me up with an iv of potassium and told me to see them again on Tuesday, September, 10th. On Tuesday they said my potassium is stil low this time at 3.0. The doctor said I still have the hyopkalemia(low potassium) and that I also have pancreatitis(inflammation of the pancreas). Now I have an appointment set for Thurs, Sept, 11th for a ct scan of my abdomen. He is going to look for damage to my pancreas and also going to look for gallstones. This is driving absolutely insane, is there just one thing that is causing most of this?? The doctors do not know. The doctor told me if I have gallstones it would explain the stomach pain and vomiting but it does not explain the hypokalemia. I have no idea what is causing the hypokalemia, or really any of this. I can't afford to keep having to be off of work and I live by myself which is making it hard to pay my bills. Does anyone have any ideas? Please help, I am losing hope.

Reply Flag this Discussion

2 Replies:

  • it is so sad to read your story.Very difficult to have any idea.The only thing that I can say is go and visit a psychiatrist .He-she can help you cope with your problems and maybe some of your symptoms which are not cured by meds have psychological base.Please do this.It surely will help you.GOODLUCK:):):)
    Anonymous 42789 Replies
    • October 19, 2008
    • 07:19 AM
    • 0
    Flag this Response
  • As I read your description I had to check more than once to be sure it wasn't me that had written this! The things that stand out to me are asthma, elevated white blood cells and low potassium... fingertips turning white during cold (considered "normal" by some doctors)Are you sure you had an allergic reaction to the bactrum? Was there a rash? Or was it an anxiety attack, and heart palpitations associated with the hypokalemia?"Hypokalemic paralysis". You might want to google it and see what you think. I missed it originally is because they used the word "paralysis" and I have only had 2 attacks (out of 100's) which I would have considered myself "paralyzed". Also, anxiety attacks are only described as a symptom on some of the descriptions. One of the things that stands out for me is when I think back at the bad attacks I can actually recall eating a lot of sugar and first thinking that I wasn't feeling good due to sugar overload. Within a few minutes of that I would have a panic attack, sometimes worse than others. Recently the panic attacks have gotten so bad that it flairs my asthma, then last week my lungs paralyzed and I stopped breathing. Ended up on life support for 1.5 days.I would be interested in knowing if you have come any further in your diagnosis from last year. Please feel free to contact me directly anytime at shellyisfree@yahoo.com. Sounds like you could use a friend. It's hard enough to be feeling sick, it's worse when no one believes you.Sincerely,Shelly
    Anonymous 42789 Replies
    • September 19, 2009
    • 02:01 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.